Thunderstorm Wind, Overton
- When
- August 22, 6:07 PM CST
- Where
- Overton County, Hanging Limb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.233, -85.167
Sheriff's office reported trees were down on Highway 164.
27 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 22, 12:10 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 110 PM CDT FRI AUG 22 2003 SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG WITH WARM 700 MB TEMPS. AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE WARM. WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT ISOLATED CONVECTION PRELIMINARY NUMBERS: NASHVILLE 72 90 67 92 69 321 CROSSVILLE 68 86 63 88 64 321 .BNA...NONE. BOYD 01
TNZ005>011-022>034-056>066-075>080-093>097-231100- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 500 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE... ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS EVENING. 04
The Nashville radar (KOHX), 125 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
27 thunderstorm wind. Local standard time, as filed.
Sheriff's office reported trees were down on Highway 164.
Spotter reported tree limbs down on State Highway 68 near Grassy Cove or 9 miles southeast of Crossville.
Spotter reported numerous trees and power lines were blown down from Gallatin to Portland. Trees were down at intersection of Dubbins and Water Street.
911 Center reported numerous trees were blown down countywide.
Spotter reported trees were blown down.
Spotter measured a 65 mph wind gust.
Sheriff's office reported a tree was down on U.S. Highway 70 near the Smith County line.
Spotter estimated wind gusts to be 60 mph.
Spotter reported a large tree was blown down at intersection of U.S. Highway 70 and State Highway 109.
NWS employee reported an interstate road sign was twisted near Percy Priest Dam.
Spotter reported a tree was blown down on a house.
News article stated that large trees and power lines were blown down near Alexandria. Road crews had to remove limbs and clear roadways from Alexnadria to Cookeville Hwy.
Davidson County OEM reported 78 downed trees, 146 downed power lines and 35,000 people with out power in the Nashville Metro area.
Sheriff's office reported trees down around Woodbury, Highways 145, 146, and 53. The roof from an old Texaco Station blew off in Woodbury and damaged several vehicles on the West Main Street car lot of Jennings Motors.
Murfreesboro airport measured a 58 mph wind gust.
Sheriff's office reported numerous trees were blown down around the county.
Sheriff's office reported a tree was blown down.
Sheriff's office reported a tree down on County Farm Rd.
911 Center reported trees were down across the northern part of the county.
Sheriff's office reported trees down countywide.
911 Center reported trees were down.
Sheriff's office reported scattered trees were down around the county.
911 Center reported trees were down countywide.
911 Center reported several trees were blown down around the county.
Sheriff's office reported trees were down countywide starting in the north around 0820 CST and then in the south by 0840 CST. A tree fell on a house at Eva. One of the hardest hit areas was on McCauley's Bluff Road in the Mt. Moriah Community from downed trees on driveways and roadways.
911 Center reported trees were down around the county.
Spotter reported a wall on a building collapsed. EMA Storm Damage Assessment report stated there was damage to roofs, gutters and siding to homes in New Johnsonville to about 55 homes. A few trees fell on homes. Cars and carports were damaged from the strong thunderstorm winds. Numerous roads were closed, and there were downed trees and power lines throughout northwest Humphreys County. Damage assessment was placed at $347,600.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332768, 5332689, 5332688, 5332766, 5332687, 5332686, 5332769, 5332682, 5332683, 5332779, 5332780, 5332857, 5332685, 5332772, 5332684, 5332692, 5332691, 5332690, 5332770, 5332771, 5332767, 5332773, 5332774, 5332776, 5332778, 5332775, 5332777.